Author + information
- Levent Cerit, MD∗ ()
- ↵∗Department of Cardiology, Near East Hospital University Hospital, Near East Boulevard, Nicosia 07100, Cyprus
I have read the paper by Witte et al. (1) with great interest, recently published in the Journal. Witte et al. (1) reported that high-dose vitamin D supplementation is safe and well tolerated, although there were no effects on the primary endpoint for the 6-min walk distance associated with a clinically relevant improvement in cardiac function in chronic heart failure patients already taking current optimal therapies (1).
Prevalence of atrial fibrillation (AF) in patients with heart failure ranges from as low as 6% to 35% with the prevalence thought to increase in parallel with the severity of disease. In the Framingham study, the relative risk of developing AF in patients with heart failure was 4.5 and 5.9 for men and women, respectively (2).
The renin-angiotensin-aldosterone system strongly contributes to deterioration of cardiac function, cardiomyocyte loss, and interstitial fibrosis (3). Vitamin D deficiency results in renin-angiotensin-aldosterone system activity. Additionally, vitamin D supplementation reduces plasma renin level and activity (3). Vitamin D level correlated with the left atrial diameter and pulmonary systolic pressure and was significantly associated with AF in Chinese patients with nonvalvular persistent AF (4). Direct electromechanical effects of vitamin D on the left atrium were revealed by Hanafy et al. (5), contributing to prevention or termination of AF.
With this knowledge, the improvement of cardiac functions can be caused by the protective and terminating effect of vitamin D on AF. In the study, almost one-half of the patients had AF. Evaluating the effect of vitamin D on AF could be beneficial.
Please note: Dr. Cerit has reported that he has no relationships relevant to the contents of this paper to disclose.
- 2016 American College of Cardiology Foundation
- Witte K.K.,
- Byrom R.,
- Gierula J.,
- et al.
- Konstam M.A.,
- Kramer D.G.,
- Patel A.R.,
- et al.